West Virginia, 2024

Tornado and Flash Flooding in West Virginia, May 9, 2024

May 9, 2024 · NWS PBZ · 11 events in 2 counties and zones

An approaching shortwave interacted with a stationary boundary located near the Mason-Dixon Line on May 9th. Strong to severe thunderstorms impacted mainly Preston and Monongalia Counties during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An approaching shortwave interacted with a stationary boundary located near the Mason-Dixon Line on May 9th. Strong to severe thunderstorms impacted mainly Preston and Monongalia Counties during the evening hours. Instances of wind damage were reported, and some isolated flooding also occurred due to storms training along the slow-moving boundary. A brief EF0 tornado also occurred in Preston County near Masontown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 9, 2:25 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 9, 2:25 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
325 PM EDT Thu May 9 2024

.SYNOPSIS...
Strong to severe thunderstorms have the potential to develop
near or south of I-70 this afternoon. Cooler conditions are
anticipated over the weekend with a shift in the synoptic
pattern from the northwest.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- There will be a window of opportunity for strong to severe
  storms to develop south of Pittsburgh this afternoon/evening.
- Damaging wind and hail could occur in a few storms.
- Urban flooding may also occur in areas of training storms.
-------------------------------------------------------------------

The center of low pressure system is currently located in
central Indiana at the moment. Based on ground observations
across the region, the warm front is situated along I-70. Low-
level water vapor depicts pockets of drier air advancing into
south Ohio, which is helping break the cloud deck, raise
temperatures, and increase the potential for destabilization.

As the center of the low ventures east into the Ohio River
Valley, wind shear in the southern sector of the low will
increase rom the west/southwest. Therefore, with pockets of
instability and high vertical wind shear, the potential for
organized convection increases south of Pittsburgh late this
afternoon and into the early evening. The combination of fast
tracking icy cores within storms raises the concern for damaging
winds near or south of I-70.

With convection racing across the moisture boundary from west to
east, there is also a threat for isolated flooding south of
Pittsburgh. Urban areas will be vulnerable to flooding with low
flash flood guidance. Probability of widespread rainfall totals
for counties south of I-70 range from 35% to 60% (with higher
values located near Uniontown,PA and Morgantown,WV). However,
probabilities will likely increase for a small communicates
within this large scale area if rainfall rates range from 0.5 to
0.7 inches per hour.

The probability of severe storms decreases with the loss
diurnal heating and ongoing convection tainting the environment after
8pm. However, there could be a few storms that could continue to
produce lightning.

With clouds, convection throughout the day, and cool northeast
flow, temperatures will likely trend cooler than average for
areas north of I-70; near average for areas south with in the
warm sector.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
KEY MESSAGES:

- Showers chances continue into Friday.
- Below average temperatures are expected with northerly flow.
- Thunderstorms chances return Saturday afternoon.

-------------------------------------------------------------------

Precipitation chances will remain across the region on Friday
due the slow progression of the trough over the Mid-Atlantic,
slowed down by ridging over the Mississippi River Valley.
Probability of higher rainfall amounts (0.25 inches to 0.45
inches) will generally be focused east and southeast of
Pittsburgh due to orographic lift. Elsewhere, showers will only
amount to less than quarter of an inch.

Ridging over eastern Ohio Friday night into early Saturday is
expected to decrease precipitation. Temperatures will remain
cooler than average under northerly flow.

By late morning Saturday, a new fast moving shortwave dives
southeast from the Great Lakes and returns showers and isolated
thunderstorms to the region. A few storms could be considered
strong given high shear and MUCAPE values between 500J/kg to
1000J/kg.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
KEY MESSAGES:

- Cooler temperatures arrive by late week with highs in the 60s
  this weekend.
- Rain and thunderstorms are expected to return
  Tuesday/Wednesday.
- Severe storm potential remains low.
-------------------------------------------------------------------

A few light showers may remain along the ridge line early Sunday
as a trough exits east. Otherwise, dry and quiet weather return
for a majority of the day with building high pressure.
Temperatures will be near or slightly below average, depending
on have fast the clouds clear from the west.

Warmer than average temperatures Monday and will continue into
Wednesday as a slow moving low ejects out of the Great Plains
and reinforces southwest flow. As high pressure breaks down off
the Mid-Atlantic, showers and thunderstorms chances increase
Tuesday and Wednesday. Long range models at the moment project a
low probability of severe storms given weak shear and
instability.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Cigs will deteriorate to MVFR, then eventually IFR with rain as
a sfc low passes south of the region over the course of the TAF
period. TSRA will be possible later in the afternoon/early
evening, but will be limited to ports south of KPIT.

.Outlook...
Restrictions will likely continue through Friday afternoon with
lingering low-level moisture and cold advection.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...Hefferan
LONG TERM...Hefferan
AVIATION...88
Hazardous weather outlook, May 9, 8:58 AM EST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
958 AM EDT Thu May 9 2024

OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-509>514-101400-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
958 AM EDT Thu May 9 2024

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Strong storms and possibly a severe storm is possible after 3pm this
afternoon. Heavy rainfall at times may lead to minor flooding as
well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020>022-029-073-074-077-078-
WVZ001-002-101400-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Washington-Westmoreland-Higher Elevations of Westmoreland-
Indiana-Higher Elevations of Indiana-Hancock-Brooke-
958 AM EDT Thu May 9 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SKH

In the hours before

Local storm report, May 9, 12:03 PM EST, 5 hours 47 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Pittsburgh PA
103 PM EDT Thu May 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     Tornado          1 ESE Coraopolis Height 40.46N  80.20W
05/08/2024                   Allegheny          PA   NWS Storm Survey

            **CORRECTION TO DATE** NWS Storm Survey Team found an
            EF1 tornado along Aten Road. Details will be found in a
            Public Information Statement.

&&

Corrected remarks

Event Number PBZ2404623

MPK
Local storm report, May 9, 1:06 PM EST, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
206 PM EDT Thu May 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     Tstm Wnd Dmg     Beaver Street Trailer C 40.27N  81.61W
05/08/2024                   Tuscarawas         OH   Law Enforcement

            Wires down on Heller Drive.

&&

Event Number PBZ2404628

SKH
Special weather statement, May 9, 3:54 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
454 PM EDT Thu May 9 2024

OHZ059-092130-
Belmont OH-
454 PM EDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BELMONT COUNTY THROUGH
530 PM EDT...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barnesville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Moundsville, Martins Ferry, Bellaire, Shadyside, Powhatan Point, Glen
Dale, Bridgeport, Benwood, Bethesda, Brookside, Belmont, Neffs,
Alledonia, and Barkcamp State Park.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 220 and 225.
  Interstate 70 in West Virginia near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4010 8071 4008 8074 4004 8073 4001 8074
      3998 8074 3995 8076 3991 8076 3991 8077
      3992 8079 3992 8080 3991 8081 3987 8079
      3991 8113 4001 8114
TIME...MOT...LOC 2054Z 266DEG 16KT 3996 8105

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Milcarek
Special weather statement, May 9, 4:01 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
501 PM EDT Thu May 9 2024

OHZ059-068-069-092130-
Monroe OH-Noble OH-Belmont OH-
501 PM EDT Thu May 9 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONROE...
SOUTHWESTERN BELMONT AND NORTHEASTERN NOBLE COUNTIES THROUGH 530 PM
EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Barnesville, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beallsville, Jerusalem, Wilson, Somerton, Batesville, Miltonsburg,
and Seneca Lake Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3992 8142 3996 8103 3978 8103 3981 8142
TIME...MOT...LOC 2101Z 265DEG 16KT 3987 8134

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Milcarek
Special weather statement, May 9, 4:46 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
546 PM EDT Thu May 9 2024

OHZ059-069-WVZ004-092215-
Monroe OH-Belmont OH-Marshall WV-
546 PM EDT Thu May 9 2024

...GUSTY SHOWERS WILL IMPACT NORTHEASTERN MONROE...SOUTHEASTERN
BELMONT AND MARSHALL COUNTIES THROUGH 615 PM EDT...

At 545 PM EDT, Doppler radar was tracking gusty showers 8 miles west
of Powhatan Point, or 9 miles northeast of Woodsfield, moving east at
40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Moundsville, Powhatan Point, Glen Dale, Beallsville, Clarington,
Cameron, Alledonia, Grove Oak, Woodlands, Rocklick, Lynn Camp, Lone
Oak, Glen Easton, Grand Vue Park, and Beelers Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3973 8105 3991 8106 3997 8052 3972 8052
      3972 8076
TIME...MOT...LOC 2145Z 267DEG 36KT 3983 8096

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MLB

The radar

The Pittsburgh radar (KPBZ), 93 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 flash flood, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Monongalia

When
May 9, 5:50 PM EST
Where
Monongalia County, 0.53 mi W of Bula
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
39.700, -80.260

Trees were reported to be downed near Bula.

Thunderstorm Wind, Monongalia

When
May 9, 5:57 PM EST
Where
Monongalia County, 1.48 mi SSE of Cassville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.650, -80.060

Several trees were reported to be downed near Cassville.

Thunderstorm Wind, Monongalia

When
May 9, 6:15 PM EST
Where
Monongalia County, 0.87 mi SE of Core
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.670, -80.090

A tree fell on to a house along Route 7.

Thunderstorm Wind, Monongalia

When
May 9, 6:23 PM EST
Where
Monongalia County, Westover
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.630, -79.970

Trees were reported to be downed in Westover.

Hail, Monongalia

When
May 9, 6:25 PM EST
Where
Monongalia County, 1.06 mi E of Ices Ferry
Measured
0.88 in hail
Reported by
Public
Coordinates
39.670, -79.850

Thunderstorm Wind, Monongalia

When
May 9, 6:36 PM EST
Where
Monongalia County, 1.27 mi WSW of Morgantown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.610, -79.970

Trees were reported to be downed near US 119.

Flash Flood, Monongalia

When
May 9, 6:43 PM EST to 10:30 PM EST
Where
Monongalia County, 0.37 mi WSW of Cassville to 0.43 mi SW of Cassville
Cause
Heavy Rain
Reported by
Public
Coordinates
39.667, -80.076

The entrance to Meadow Ponds Community was flooded. Video provided.

Tornado, Preston

When
May 9, 7:55 PM EST to 7:56 PM EST
Where
Preston County, 1.01 mi E of Cascade to 1.41 mi WSW of Bull Run
Rating
EF0
Path length
0.43 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.571, -79.801

There were a few hardwood trees that were downed at the initial touchdown just off Rohr Road. As the tornado continued eastward it lifted nearly half of the roof off a single family residence on the east side of Rohr Road. It then proceeded down the hill causing scattered downed large branches and uprooted small trees. At the end of the track, a tree fell on a vehicle off of Mountain Run Road. There were downed softwood trees on Mountain Run Road. Estimated maximum wind speed of 85 MPH was recorded.

Flash Flood, Monongalia

When
May 9, 8:00 PM EST to 10:30 PM EST
Where
Monongalia County, 1.48 mi NNW of Laurel Pt to 1.43 mi NNW of Laurel Pt
Cause
Heavy Rain
Reported by
Public
Coordinates
39.640, -80.010

Six inches of moving water was reported in a Menards parking lot.

Thunderstorm Wind, Preston

When
May 9, 8:00 PM EST
Where
Preston County, 0.36 mi NNE of Bull Run
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
39.585, -79.768

Multiple trees were reported down in the area of Bull Run.

Flash Flood, Monongalia

When
May 9, 8:39 PM EST to 10:30 PM EST
Where
Monongalia County, 0.42 mi NE of Richard to 0.3 mi NE of Richard
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.605, -79.915

The intersection of Earl L Core Road and Summers School Road was closed due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyThe tornado archive for West Virginia, 2024Warnings in West Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180293, 1180295, 1180322, 1180308, 1180310, 1180312, 1180315, 1180333, 1180328, 1180330, 1180332.